Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 18, NWS Caribou, ME

August 20, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 20, 2023, 3:02 AM EDT for Hancock County, Washington County, Maine. It took effect at Aug 20, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2023, 3:02 AM EDT (07:02 UTC)
In effect from
Aug 20, 2023, 8:00 AM EDT
Expired
Aug 20, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WHUS41 KCAR 200702
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
302 AM EDT Sun Aug 20 2023

MEZ029-030-210000-
/O.NEW.KCAR.BH.S.0018.230820T1200Z-230821T0000Z/
Coastal Hancock-Coastal Washington-
302 AM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 60s and low 70s
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
078 
WHUS41 KCAR 202348
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
748 PM EDT Sun Aug 20 2023

MEZ029-030-210100-
/O.EXP.KCAR.BH.S.0018.000000T0000Z-230821T0000Z/
Coastal Hancock-Coastal Washington-
748 PM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will be allowed to expire at 8 PM.

$$

Norcross

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 11:33 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 11:33 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1133 PM EDT Sat Aug 19 2023

.SYNOPSIS...
An upper level low will cross the region tonight, then exit
across the Maritimes Sunday. A cold front crosses the region
late Sunday night through Monday morning. High pressure then
builds in from the west through Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
11:30 PM Update...Showers are scattered to numerous across the
area under the upper low crossing the region. Had to increase
pops across southern parts of our area closer to the coast.
Otherwise, forecast remains on track this hour.

previous discussion
An upper low crosses the region tonight, then starts to exit
across the Maritimes late. At the surface, a trof crosses the
region tonight. Expect isolated/scattered showers early tonight,
then scattered/numerous showers overnight. With the cold pool
aloft and lingering diurnal heating could also still have an
isolated thunderstorm early tonight. Any thunderstorms will end
with the loss of diurnal heating. Could still have
isolated/scattered showers across mostly northern and central
areas early Sunday with the exiting upper low. Otherwise, expect
a partly sunny/mostly cloudy morning Sunday with clouds then
decreasing during the afternoon. Low temperatures tonight will
range from the mid to upper 50s across the forecast area. High
temperatures Sunday will range from the lower to mid 70s north,
to the mid to upper 70s Downeast.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A large ridge of high pressure continues to remain centered over
the central CONUS into the early part of this next work week.
Across northern New England, a shortwave trough will exit into
the Canadian Maritimes Sunday night, bringing with it a cold
front that will push through the forecast area late Sunday night
into early Monday morning. This front will bring another round
of rain showers through the entire area. Precipitation will be
largely confined to in the immediate vicinity of the surface
boundary, and dry air will fill in behind the FROPA during the
day on Monday. Though the high pressure over central CONUS will
limit how much mid level moisture can be advected into the area
during this time, enough residual moisture across eastern Canada
and northern New England exists such that PWATs may reach 1.5 to
2 inches with this feature. This available moisture could lead
to brief bursts of heavy rainfall, but not widespread enough as
to include it in the gridded forecast at this hour.

High pressure will work in Monday night into Tuesday, allowing
for a drier weather pattern and partly to mostly clear skies.
Clearing skies and building subsidence will allow for fog to
form in areas which received recent rainfall through the day on
Monday. Temperatures will remain on the cooler side with the
cooler air mass in place, with high temps on Tuesday reaching
into the low to mid 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A ridge of high pressure will remain over northern New England
through mid week, maintaining a drier weather pattern and clear
to mostly clear skies. On Thursday, the next system will
approach from the west, with some guidance bringing a cold front
through the forecast area as early Thursday afternoon. However,
most recent model trends indicate the front will cross no
earlier than Thursday night into Friday. Previous runs of the
ECMWF trended on the extreme slow side of guidance, but it
should be noted that the 12z run of the ECMWF has come into
better agreement with the GFS and Canadian with a FROPA early
Friday morning. This front will bring the next substantial round
of rain showers across the forecast area. Behind the front, high
pressure will build once more.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR/MVFR tonight. Scattered/numerous showers
tonight. VFR/MVFR early Sunday with isolated/scattered showers.
VFR Sunday afternoon. Southwest/west winds 5 to 10 knots
tonight, then 10 to 15 knots Sunday.

SHORT TERM:
Sun night - Mon: VFR across Downeast terminals, brief MVFR to
possibly IFR north of a line from KGNR through KHUL as a line of
rain showers moves from NW to SE through the state. Quick
return to VFR behind the showers. SW winds shift NW behind the
surface front with gusts to 20 kts through Monday afternoon.

Mon evening - Thurs: VFR. NW winds 5 to 10 kts will shift more
westerly Thursday. Some uncertainty remains in the chance for
rain late Thursday, but will likely hold off through the day.

&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect for much of
the waters, with the exception of the intra-coastal waters,
through 5 AM Sunday due to seas. Winds/seas then below small
craft advisory levels late tonight through Sunday. Isolated
showers tonight.

SHORT TERM: Winds and seas are expected to remain below small
craft advisory levels through the middle of the week, while
winds and seas will begin to increase late Thursday as another
low pressure system approaches the waters.Update...
Upper level low pressure will cross the region overnight. Expect
mainly cloudy skies along with scattered to numerous showers
overnight. The current forecast still remains in good shape at
this hour so no big changes needed.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 5 AM EDT Sunday for ANZ050-051.

&&

Near Term...TWD/Norcross/Bloomer
Short Term...AStrauser
Long Term...AStrauser
Aviation...TWD/Norcross/AStrauser
Marine...TWD/Norcross/AStrauser
Hazardous weather outlook, Aug 20, 3:00 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
300 AM EDT Sun Aug 20 2023

MEZ001>006-010-011-015>017-031-032-210700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
300 AM EDT Sun Aug 20 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-210700-
Coastal Hancock-Coastal Washington-
300 AM EDT Sun Aug 20 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
300 AM EDT Sun Aug 20 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.